A woman lost nearly all her hair and had to give up work after going through severe topical steroid withdrawal (TSW) - after just months of using steroid creams.
Sharon Shute, 55, went through TSW after she stopped using hydrocortisone cream.
Sharon, from Colchester, Essex, was prescribed steroid tablets and creams to treat a spot on her neck and used them for a fortnight in February this year.
After just two weeks, Sharon decided to stop using the cream because it was making a rash she had worse.
Since she stopped, Sharon has been suffering from a litany of health issues and even had to quit her job as a nursery plant assistant.
Sharon says TSW has completely upended her life and she wishes she never used steroid creams in the first place.
She said: “I think if I never had been prescribed steroids orally and creams my original rash would have healed by now. It’s changed me and my life.”
TSW is a reaction people face when they stop using over-the-counter steroid creams - which are widely used as a remedy for eczema and other skin conditions.
Those suffering from TSW can endure hair loss, insomnia, flaking skin, and sore, puss-filled blisters amongst other issues.
TSW symptoms affected nearly every facet of Sharon’s life and has had physical, emotional, social, and financial ramifications.
Sharon started using the topical steroid creams in February and has undertaken numerous courses of oral steroids since March.
She has had complications ever since.
Sharon used over-the-counter hydrocortisone cream for the rash on her neck.
In March, she was prescribed the same cream with one and two per cent miconazole to apply to her eyelids, neck and chest.
In April she was given steroid ointment for the rest of her body.
The first signs of withdrawal came that month after she tried to taper from five to two pills a day.
Sharon Shute said it felt like her face was on fire as she went through severe topical steroid withdrawal— (Sharon Shute / SWNS)
The withdrawals returned every single time she attempted to reduce her tablet intake.
Sharon said: “I started to feel unwell in January this year with a water infection, followed by another at the beginning of February.
“While collecting the prescription I asked the pharmacist about a spot I had on my neck and back like a rash. He gave me cortisol cream to use.
“In mid-April, the doctor prescribed strong steroid ointment. I had a chest infection. I never seemed to get any better, no matter what medication I had.”
At the height of TSW, Sharon’s symptoms were severe and they have hardly let up since then.
She explained: “My legs turn purple and swell up. My hands would swell. My ears would clog up and I’d be deaf for the day. Insomnia, I’d be awake most nights itching my skin.
“Sometimes I’d wake up and I couldn’t move my head and face because the skin was so dry and tight. My eyes are dry, and lids are sometimes hard to blink.”
Sharon added: “Fast forward to July I’m back at the hospital with a letter from my GP stating that I should be admitted.
“The rash had covered most of my body and Eythroderma was a life-threatening condition.
“I felt like I was on fire.
“My lowest point was when I smiled at a patient’s visiting grandchildren and they turned away because they were scared of my face.”
Sadly, Sharon sees little hope for a cure, as it varies for every patient, but has pledged that she would raise awareness for the condition.
Currently, she experiences red burning arms and legs, shredding skin and purple legs and hands when she stands or walks for an extended period of time.
On top of that, she still can’t regulate body heat and has lost nearly all her hair and it’s still falling out.
Since having to step down from her role at the nursery, she has been living off Statutory Sick Pay - £109.40 a week.
Her seasonal employment contract ends in October and could potentially stop the SSP, which would render her without an income for at least three months.
Sharon has taken to social media to raise awareness and share her ordeal.
She said: “It’s hard to see a future where I’m not ill, to be honest. It really brings me down. I’m hoping my new medication Methotrexate will improve my condition.
“I couldn’t bear the thought of other people including babies and children going through TSW.”
She is now waiting for the results of a skin biopsy while taking a course of Methotrexate and has no idea when she will get better.